Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Mobile, AL

February 10, 1998Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 10, 1998, 11:02 PM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 1998, 11:02 PM CST (05:02 UTC)
Expired
Feb 10, 1998, 11:50 PM CST
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 11:05 PM CSTThunderstorm Wind 50Clara, MSSeveral trees were blown down just east of Clara.
Feb 10, 11:10 PM CSTThunderstorm Wind 50New Augusta, MSTrees and power lines were blown down near New Augusta.
Feb 10, 11:45 PM CSTThunderstorm Wind 50Leakesville, MSSeveral trees were blown down along State Highway 57, about five miles west of Leakesville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS1 KMOB 110503 RRA
SVRMOB
MSC041-111-153-110550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1102 PM CST TUE FEB 10 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1150 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN MISSISSIPPI

   ...GREENE COUNTY
   ...PERRY COUNTY
   ...WAYNE COUNTY


AT 1059 PM CST... DOPPLER RADAR AT MOBILE INDICATED A LINE OF SEVERE
THUNDERSTORMS THAT EXTENDED FROM LAUREL MS SOUTH TO GULFPORT MS. THIS
LINE WAS MOVING SLOWLY EAST AT 20 MPH.  THE MAIN THREAT FROM THESE
STORMS IS DAMAGING STRAIGHT LINE WINDS.  THE STORM THAT MOVED THROUGH
WESTERN STONE COUNTY MS PRODUCED DAMAGING STRAIGHTLINE WINDS THAT BLEW
DOWN SEVERAL TREES AT HIGHWAY 26 AND SMITHTOWN ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:55 PM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Feb 10, 2:55 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST TUE FEB 10 1998

BUCKLE UP. DEVELOPING LOW PRESSURE OVER UPPER TX COAST LATE THIS
AFTERNOON PROGGED TO MOVE RAPIDLY NORTHEAST AND DEEPEN TONIGHT. WARM
FRONT OVER NRN GULF SHOULD MOVE ASHORE DURING THE EVENING...ALLOWING
60+ DEGREE DEWPOINTS TO MOVE INLAND...ESPECIALLY OVER WESTERN PART OF
CWA. COLD FRONT PROGGED TO SWEEP ACROSS FA DURING THE OVERNIGHT
HOURS...WITH SQUALL LINE MOVING ACROSS AREA. UPPER DATA SHOWS DEEP
TROF SWINGING INTO FA. LOLVL 80H JET INCREASING WEST OF FA THIS
AFTERNOON...AND MODELS INDICATE SAME (60-70 KT) OVER FA BEGINNING
AROUND 06Z WED...WITH STRONG VERTICAL SHEAR. MODEL DATA INDICATES
STORM RELATIVE HELICITIES AROUND 450 OVER AREA WITH CAPES AROUND
1000. WITH THIS IN MIND...AGREE WITH SPC SCENARIO OF HIGH/MOD SEVERE
POTENTIAL OVER FA TONIGHT. SOME ISOLATED SUPERCELLS WITH TORNADOES
AREA POSSIBLE...BUT ATTM THINK MAIN THREAT WILL BE SQUALL LINE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE MOVING THROUGH FA 02Z-10Z TIME
FRAME. WILL GO WITH CATEGORICAL POPS TONIGHT ACROSS FA...DECREASING
THEREAFTER. TEMPS LOOK OK.

OVR THE CSTL WATERS...SCA'S REMAIN IN EFFECT. LINE SHOWERS AND TSTMS
WILL MOVE ACROSS COASTAL WATERS OVERNIGHT.

MOB 51/60/39/61 +300  PNS 54/64/45/63 +400
DTS 55/63/44/63 +400  EVR 51/58/38/59 +400 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:43 PM CSTSevere Thunderstorm WarningMOBStone47 min
Feb 10, 11:11 PM CSTSevere Thunderstorm WarningMOBGeorge49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.